Which of the following conditions would place this patient at risk for acute hypercapnic respiratory failure? An 82-year-old woman is brought to your clinic by her family. They report that the patient has been increasingly confused for the past few days. She is lethargic and barely arousable. The patient has stage IV breast cancer with widespread bony metastases and requires long- and short-acting narcotics for pain control. Her daughter reports that the patient has been taking increasing doses of her long-acting morphine to control the pain. Results of physical examination are as follows: blood pressure, 98/62 mm Hg; heart rate, 63 beats/min; respiratory rate, 8 breaths/min; temperature, 98.2?Â° F (36.8?Â° C); and oxygen saturation on room air, 95%. Arterial blood gas measurement reveals an acute respiratory acidosis. Because of the patients altered mental status and the inability to protect her airway, the patient is admitted to the intensive care unit for mechanical ventilation.
A. Guillain-Barre syndrome B. Acute respiratory distress syndrome C. Large pulmonary embolism D. Pulmonary edema
Correct answer is option D
Pulmonary edema is likely to place this patient at risk for acute hypercapnic respiratory failure. It can be said that this patient takes overdose of morphine which is known to cause respiratory depression.
Pulmonary edema will causes hypoxemia and hypercapnia in this patient. The hypothetical mechanism of pulmonary edema in morphine overdose includes negative pressure pulmonary edema from inspiring and expiring against closed (collapsed) glottis.
Guillain Barre Syndrome (GBS) is an autoimmune disorder, which can also lead to hypercapnic respiratory failure, it usually starts with paralysis of the lower limb and it ascends up. Nothing in this woman’s history suggests GBS.
ARDS and large pulmonary embolism are less likely to cause acute hypercapnic respiratory failure in this patient.